Glucocorticoid drugs are widely used in the treatment of
rheumatoid arthritis, polymyalgia rheumatica, asthma, inflammatory
bowel disease, skin diseases, connective tissue disorders
and organ transplantation. These drugs affect the normal remodelling
process in bones leading to a form of osteoporosis and increased
risk of fractures. At any one time, glucocorticoid are in
use by approximately 1% of the adult population although this
figure increases to 2.5% in individuals aged 70-79. Accordingly
it has been estimated that 350,000 individuals in the UK are
at risk of fractures due to glucocorticoid use.
Recent evidence suggests that the risk of osteoporosis rises
within 3 months of the initiation of therapy. Doses of only
5mg per day are associated with excess risk of vertebral fractures.
It is now thought that even the use of inhaled glucocorticoids
may have an effect.
What should I do if I think I am at risk?
Talk to your doctor about your worries. The Bone Research
Society has collaborated with the Royal College of Physicians
and the National Osteporosis Society to produce detailed guidelines
for patients and also guidelines
What are the symptoms?
The symptoms are the same as listed under osteoporosis.
How is it treated?
The most effective way of preventing or reversing glucocorticoid
induced bone loss is with anti-resorptive drugs, specifically
the bisphosphonates. Etidronate was the first to show an effect,
but the evidence of efficacy with alendronate and risedronate,
the latter in both prevention and treatment mode, is better.
Both alendronate after two years and risedronate after 1 year,
have shown an effect on prevention of vertebral fractures
even after they are discontinued. Recent evidence has suggested
that another drug, ibandronate, is also useful for reversing
bone loss in patients receiving glucocorticoids.
Increasing the amount of calcium and Vitamin D in the diet
is also important and weight-bearing exercise is recommended.
Questions patients ask
What are the most likely signs of glucocorticoid-induced
The most likely indication is that a minor slip or fall unexpectedly
causes a fracture.
BRS, NOS and The Royal Society of Physicians
for health professionals
for Clinical Excellence